Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 2009, 9:13 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2009, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 29, 2009, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290213 FFWMAF TXC135-290515- /O.NEW.KMAF.FF.W.0043.090629T0213Z-090629T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 913 PM CDT SUN JUN 28 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ECTOR COUNTY IN WEST TEXAS... * UNTIL 1215 AM CDT * AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF CENTRAL ECTOR COUNTY. THESE THUNDERSTORMS EXTENDED FROM ABOUT 7 MILES SOUTH OF GOLDSMITH...TO 3 MILES NORTH OF WEST ODESSA...TO ABOUT 3 MILES NORTH OF ODESSA...MOVING VERY SLOWLY WESTWARD AT 5 TO 10 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER AMOUNTS WILL LEAD TO FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...LOCAL ROADS...AND LOW LYING AREAS. * THE THUNDERSTORM PRODUCING VERY HEAVY RAIN AND FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... STATE HIGHWAY 302 IN CENTRAL ECTOR COUNTY... ODESSA SCHLEMEYER AIRPORT... WEST ODESSA... ODESSA... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3200 10273 3200 10232 3181 10233 3178 10271 $$
1 follow-up statement
000 WGUS74 KMAF 290312 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1012 PM CDT SUN JUN 28 2009 TXC135-290515- /O.CON.KMAF.FF.W.0043.000000T0000Z-090629T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR- 1012 PM CDT SUN JUN 28 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR CENTRAL ECTOR COUNTY... AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS EXTENDING FROM NEAR GOLDSMITH TO NEAR NOTREES...MOVING SLOWLY WEST AT 5 TO 10 MPH. RADAR INDICATES THAT THE STORMS HAVE GRADUALLY WEAKENED OVER THE PAST 30 MINUTES. HOWEVER...DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN MAY HAVE FALLEN ALONG STATE HIGHWAY 302 FROM NEAR THE INTERSECTION OF FARM TO MARKET ROAD 866 EASTWARD TO NEAR LOOP 338 ON THE WEST SIDE OF ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF WILL LIKELY LEAD TO FLASH FLOODING OF CREEKS AND STREAMS...LOCAL ROADS...LOW WATER CROSSINGS AND LOW LYING AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. && LAT...LON 3200 10273 3200 10232 3181 10233 3178 10271 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:44 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 28, 6:44 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT SUN JUN 28 2009 .DISCUSSION... 00Z AVIATION FORECAST DISCUSSION INCLUDED BELOW. && .AVIATION... SCATTERED SHRA/TSRA CONTINUE TO DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO EARLY THIS EVENING. THE MOST CONCENTRATED AREAS OF CONVECTION WILL IMPACT THE PERMIAN BASIN...UPPER TRANS PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS. THE COMBINATION OF A SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE REGION...NUMEROUS OUTFLOW BOUNDARIES...AND ABUNDANT SURFACE TO MID LEVEL MOISTURE WILL SUPPORT CONTINUED DEVELOPMENT THROUGH THE EVENING HOURS. WILL CARRY A TEMPO GROUP FOR TSRA AT KMAF...KHOB AND KPEQ WHICH WILL STAND THE BEST CHANCE OF BEING IMPACTED BY TSRA THIS EVENING...WITH VCTS MENTION AT OTHER TERMINALS. WILL MONITOR FOR THE NEED OF AMENDMENT THROUGH THE EVENING. LOOK FOR WIND GUSTS ABOVE 30 KNOTS...FREQUENT LIGHTNING...LOCALIZED MVFR CEILINGS AND VISIBILITY REDUCTIONS TO AROUND 2 SM DUE TO VERY HEAVY RAIN NEAR THE STRONGEST STORMS. ADDITIONAL SHRA/ISOLATED TSRA WILL BE POSSIBLE THROUGH THE NIGHT. ADDITIONAL SCATTERED SHOWERS AND STORMS WILL DEVELOP AGAIN MONDAY...AND WILL CARRY PROB30 GROUPS AT ALL TERMINAL SITES AGAIN BEYOND 18Z. 21/CL && .PREV DISCUSSION... /ISSUED 304 PM CDT SUN JUN 28 2009/ DISCUSSION... SOMEWHAT OF AN INTERESTING SYNOPTIC PATTERN HAS SET UP OVER THE REGION TODAY. A MID TO UPPER LEVEL LOW IS NOW ENTERING MEXICO FROM THE GULF...BRINGING WITH IT INCREASED MID/UPPER MOISTURE AND PERTURBATIONS VISIBLE IN WATER VAPOR. TO THE NORTH...A DEEPER WSW MID TO UPPER MOISTURE STREAM FROM SOUTH CENTRAL AZ TO OK AROUND THE WESTERN PERIPHERY OF THE UPPER RIDGE CONTINUES TO PROVIDE ENHANCED LIFT WITH ITS EMBEDDED SHORTWAVE TROUGHS OVER NM. NEAR THE SURFACE...THE COLD FRONT WAS BEGINNING TO STALL NEAR A SJT TO FST LINE. THIS IS WHERE CONVECTION HAS ALREADY INITIATED THIS AFTERNOON AND WITH THE PREVIOUSLY MENTIONED SOUTHERN FEATURE PROVIDING ADDITIONAL SHORTWAVE TROUGHS WITHIN THE WESTERLY FLOW ALOFT...WE ARE EXPECTING MORE RAINFALL TOMORROW ALONG THE REMNANTS OF THE STATIONARY BOUNDARY. THE AFOREMENTIONED WILL SHIFT SLIGHTLY TO THE NORTH TOMORROW AND THE GREATEST DIFFLUENCE ALOFT WILL BE OVER THE E/NE CWA. FOR THIS REASON...WE WILL GO WITH CHANCE POPS HERE. MEANWHILE...TO THE NORTH...BOTH THE GFS AND NAM INDICATE THE MID LEVEL SHORTWAVE TROUGH CURRENTLY OVER W CENTRAL NM WILL CONTINUE ROTATING AROUND THE NORTHERN FRINGE OF THE UPPER RIDGE TONIGHT AND TOMORROW. THEY HAVE ALSO BEEN CONSISTENT IN DEVELOPING WHAT APPEARS TO BE AN MCS NEAR LUB/S NW CWA EARLY TOMORROW. POPS HAVE BEEN INCREASED NEAR SOUTHEAST NEW MEXICO TONIGHT AND OVER THE NORTHERN PERMIAN BASIN FOR TOMORROW. AN ISOLATED HEAVY RAINFALL THREAT IS NOT OUT OF THE QUESTION WITH PWATS CLIMBING NEAR 1.5 TO 2 INCHES. BY MID DAY TUESDAY...A STRONG MID LEVEL SHORTWAVE TROUGH IS EXPECTED TO DIVE SOUTHEAST WITHIN THE NWSLY FLOW ALOFT OVER THE EASTERN PORTION OF THE CWA. ALTHOUGH IT IS STILL A LITTLE UNCLEAR ON THE TIMING OF THIS FEATURE...THE OPERATIONAL MODELS SEEM TO BE FAIRLY CONSISTENT WITH ITS LOCATION. THEREFORE...POPS HAVE BEEN INCREASED FROM THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TUESDAY AFTERNOON TO THE LOWER TRANS PECOS BY TUESDAY EVENING. TEMPERATURES WILL LIKELY REMAIN ON THE COOL SIDE THROUGH MID WEEK WITH THE UPSLOPE FLOW AND CLOUD COVER REMAINING OVERHEAD. THE MEX GUIDANCE APPEARED THE CLOSEST FOR MAX TEMPS...WITH THE NAM A LITTLE ON THE WARM SIDE. THE PRECIP CHANCES WILL START TO COME TO AN END BY WEDNESDAY...BUT ISOLATED POPS FOR DIURNAL CONVECTION WILL REMAIN IN THE FORECAST AS THE UPPER RIDGE AXIS WILL BE WEST OF THE REGION. A WARMING/DRYING TREND IS ANTICIPATED FOR THE LAST HALF OF THE WORK WEEK AS THE RIDGE MOVES BACK OVERHEAD AND 850 HPA TEMPS REBOUND. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 28, 2:36 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT SUN JUN 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 236 PM CDT SUN JUN 28 2009 /136 PM MDT SUN JUN 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE STRONGER THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY RAINFALL AND GUSTY WINDS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE GIVEN INCREASING MOISTURE AND RELATIVELY SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE MIDDLE OF THIS WEEK. THE MAIN CONCERN WITH THESE STORMS WILL BE GUSTY WINDS AND LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 28, 7:24 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 724 PM CDT SUN JUN 28 2009 TXZ067-068-290100- WARD-CRANE- 724 PM CDT SUN JUN 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WARD AND NORTHWESTERN CRANE COUNTIES. AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER THE MONAHANS SANDHILLS STATE PARK...OR ABOUT 7 MILES EAST OF MONAHANS. THIS STORM IS MOVING TO THE WEST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND 50 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE THE MONAHANS SANDHILLS STATE PARK...MONAHANS...AND RURAL LOCATIONS OF EASTERN WARD AND NORTHWESTERN CRANE COUNTIES. BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 28, 8:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 854 PM CDT SUN JUN 28 2009 TXZ061-290230- ECTOR- 854 PM CDT SUN JUN 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL ECTOR COUNTY. AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 7 MILES NORTHWEST OF ODESSA...OR ABOUT 4 MILES NORTH OF WEST ODESSA... MOVING SLOWLY TO THE WEST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND 50 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN. LOCATIONS IMPACTED BY THIS STORM INCLUDE ODESSA SCHLEMEYER AIRPORT...STATE HIGHWAY 302...AND WEST ODESSA. PEOPLE IN CENTRAL ECTOR COUNTY...INCLUDING THE CITY OF WEST ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:33 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Jun 29, 1:57 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jun 29, 2:12 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 29, 2:17 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 29, 4:51 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Jun 29, 5:29 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.